Regularization by Truncated Total Least Squares

TitleRegularization by Truncated Total Least Squares
Publication TypeJournal Articles
Year of Publication1997
AuthorsFierro RD, Golub GH, Hansen PC, O'Leary DP
JournalSIAM Journal on Scientific Computing
Pagination1223 - 1241
Date Published1997///
Keywordsbidiagonalization, discrete ill-posed problems, regularization, total least squares

The total least squares (TLS) method is a successful method for noise reduction in linear least squares problems in a number of applications. The TLS method is suited to problems in which both the coefficient matrix and the right-hand side are not precisely known. This paper focuses on the use of TLS for solving problems with very ill-conditioned coefficient matrices whose singular values decay gradually (so-called discrete ill-posed problems), where some regularization is necessary to stabilize the computed solution. We filter the solution by truncating the small singular values of the TLS matrix. We express our results in terms of the singular value decomposition (SVD) of the coefficient matrix rather than the augmented matrix. This leads to insight into the filtering properties of the truncated TLS method as compared to regularized least squares solutions. In addition, we propose and test an iterative algorithm based on Lanczos bidiagonalization for computing truncated TLS solutions.